Michigan, 2022

Cold in Michigan, January 26, 2022

January 26, 2022 · NWS MQT · 9 events in 9 counties and zones

An Arctic airmass enveloping the area resulted in widespread wind chills values of 25 to 30 below zero on the morning of the 26th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An Arctic airmass enveloping the area resulted in widespread wind chills values of 25 to 30 below zero on the morning of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 25, 11:53 PM EST, 7 minutes earlier.

Area forecast discussion, Jan 25, 11:53 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1153 PM EST Tue Jan 25 2022

.SHORT TERM...(This afternoon)
Issued at 114 PM EST TUE JAN 25 2022

Upper air pattern consists of a deep and broad 500 mb across all but
the west coast of the U.S. This will continue to keep cold air
across the area and continue the lake effect snow showers as well.
Made a few changes to the pops and cloud cover by decreasing them a
bit in the far west.

.LONG TERM...(Tonight through Tuesday)
Issued at 256 PM EST TUE JAN 25 2022

Western CONUS ridging with downstream troffing continues through
much of this fcst period, with below normal temps and light LES.
While NW flow has been the trend for a couple weeks, models suggest
a temporary pattern switch with a potential low pressure system
during the middle of next week.

This forecast period will start on the colder side with surface high
pressure bringing calm winds and clear skies tonight. It will be a
similar pattern as a few days ago with clearing skies and calming
winds ahead of an approaching LLJ and trough. With that, it will be
another scenario where either calm winds will bring plummeting
temperatures into the -20s across much of the western interior...or
light winds will prevail with temps in the single digits to teens
below zero with the wind chills into the -20s range. Either way, a
wind chill advisory will cover this threat for the west half of the
UP. For Marquette proper, I think temps remain just above the -25F
mark, but will warrant a closer eye through the evening hours. The
east will remain a little warmer with lake-effect snow and clouds
hanging on through at least the middle of the night. A developing
land breeze could bring some clearing earlier in the night than
expected, which would have temps across the far east colder than
forecast.

Trof will swing across the UP Wednesday night, with blustery
conditions and WAA through the day. With a cold start to the day,
highs will likely come towards midnight with WAA and mixing
throughout the day. Dry low and mid levels will limit most of the
precip chances through the day, with just light snow chances across
the north late. The 60kt LLJ passes over the UP in the evening,
which could bring some high gusts in the southerly WAA prone areas
like along Superior from Marquette to Grand Marais.

NW flow and CAA return by Thursday morning, with blustery conditions
continuing. LES chances will then return as 850mb temps fall to
around -20C. The LES will persist in the N to NW wind snow belts
through at least Friday morning, but then the western CONUS ridge
begins propagating downstream with westerly flow returning by Friday
afternoon, ending LES chances.

Temperatures moderate back closer to normal through the weekend into
the start of next week as a trough digs along the West Coast. This
will force downstream ridging across the central and eastern CONUS.
Medium range guidance is in good agreement for this pattern shift
as a deformation axis sets up along the Central Plains. While it is
far too early to talk details, this pattern change will then favor a
more active middle of the week, with a the chance of synoptic
system(s) with gulf-based moisture somewhere across the central
CONUS.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1152 PM EST TUE JAN 25 2022

Lingering MVFR CIGS at KIWD/KCMX can be expected this morning with
some light lake effect snow showers.  Elsewhere, VFR has already
become the predominant flight category at KSAW.  The main threat of
the TAF period though will be LLWS this afternoon through early
tonight as a strong LLJ passes over the area ahead of the next
trough. At the surface, sustained wind speeds out of the southwest
will top off in the 14 to 18 kt range with gusts up to 35 kts.

&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 256 PM EST TUE JAN 25 2022

Winds will relax tonight as a sfc high pressure moves over the lake.
WAA and a LLJ ahead of an approaching trough and cold front will
then move over the lake on Wednesday. While WAA will increase
stability, a 60kt LLJ will traverse the lake with 45kt gales likely
across all of Lake Superior Wednesday afternoon through Wednesday
evening. Winds will veer to the NW behind the fropa Thursday
morning, with winds 20 to 30 knots continuing through Thursday
evening. Another high pressure system will move over the lake Friday
through Saturday, with seasonally light winds expected.

Heavy freezing spray is expected across the entire lake through
Wednesday evening. There could be a brief break Wednesday evening as
winds switch from SW to NW, but then another round of heavy freezing
spray is expected on Thursday, before coming to an end late Thursday
night.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Chill Advisory until 11 AM EST /10 AM CST/ Wednesday for
     MIZ002-004-005-009>012-084.

  Winter Weather Advisory until 7 AM EST Wednesday for MIZ006-007-
     085.

Lake Superior...
  Heavy Freezing Spray Warning until 7 PM EST /6 PM CST/ Thursday
     for LSZ162-241>245-248>251-263>267.

  Gale Warning from 1 PM Wednesday to 7 AM EST Thursday for
     LSZ249>251-266-267.

  Gale Warning from 4 PM Wednesday to 2 AM EST Thursday for
     LSZ245>248-265.

  Gale Warning from 7 AM EST /6 AM CST/ Wednesday to 7 AM EST /6
     AM CST/ Thursday for LSZ162-240>244-263-264.

Lake Michigan...
  Gale Warning from 4 PM Wednesday to 7 AM EST Thursday for LMZ221-
     248-250.

&&

SHORT TERM...07
LONG TERM...JAW
AVIATION...TDUD
MARINE...JAW
Hazardous weather outlook, Jan 25, 3:29 PM EST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
329 PM EST Tue Jan 25 2022

MIZ001>005-009>012-084-261300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Dickinson-Menominee-Southern Houghton-
329 PM EST Tue Jan 25 2022 /229 PM CST Tue Jan 25 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Dangerously cold conditions with wind chills of 25 to 35 below
zero. See the latest Winter Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerously cold conditions with wind chills of 25 below to 35
below zero are possible Wednesday morning. See the latest
Winter Weather Message for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ013-014-261300-
Delta-Southern Schoolcraft-
329 PM EST Tue Jan 25 2022

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Wind chill values will fall to 15 to 25 below zero.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Waves on Lake Michigan building to around 8 feet could lead to
minor beach erosion and localized lakeshore flooding along the
Schoolcraft County shoreline east of Manistique Wednesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ006-007-085-261300-
Alger-Luce-Northern Schoolcraft-
329 PM EST Tue Jan 25 2022

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Lake effect snow showers will bring several inches of additional
snow accumulation. Expect very low visibility and hazardous
driving conditions at times. See the latest Winter Weather Message
for more details.

Wind chills around 25 below zero are possible late tonight into
Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind chills around 25 below zero are possible Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.

LSZ162-240>251-263>267-261300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
329 PM EST Tue Jan 25 2022 /229 PM CST Tue Jan 25 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Heavy freezing spray is expected over much of Lake Superior. See
the latest Marine Weather Message and Open Lake Forecast for more
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy freezing spray is expected at times Wednesday through
Thursday night.

Southwest gales of 35 to 45 knots are likely across much of Lake
Superior Wednesday and Wednesday night. See the latest Open Lake
Forecast and Marine Weather Message for more details on these
hazards.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-261300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
329 PM EST Tue Jan 25 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Southwest gales of 35 to 40 knots and heavy freezing spray are
expected late Wednesday afternoon through Wednesday night. See the
latest nearshore forecast for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Marquette

When
January 26, 12:00 AM EST to 11:00 AM EST
Where
Marquette forecast zone
Reported by
AWOS
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Wind chill values were generally in the 25 to 30 below zero range across much of the county on the morning of the 26th. Schools throughout the county were closed on the 26th due to the bitter cold.

Cold/Wind Chill, Delta

When
January 26, 12:00 AM EST to 11:00 AM EST
Where
Delta forecast zone
Reported by
AWOS
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Wind chill values were generally in the 25 to 30 below zero range across much of the county on the morning of the 26th. Schools throughout the county were closed on the 26th due to the bitter cold.

Cold/Wind Chill, Southern Schoolcraft

When
January 26, 12:00 AM EST to 11:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
AWOS
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Wind chill values dipped as low as 25 below zero across much of southern Schoolcraft County on the morning of the 26th. Schools were closed in Manistique on the 26th due to the bitter cold.

Cold/Wind Chill, Northern Houghton

When
January 26, 12:00 AM EST to 11:00 AM EST
Where
Northern Houghton forecast zone
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chill values dipped as low as 25 below zero range across much of the county on the morning of the 26th.

Cold/Wind Chill, Baraga

When
January 26, 12:00 AM EST to 11:00 AM EST
Where
Baraga forecast zone
Reported by
Mesonet
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Wind chill values dipped as low as 25 below zero over the interior of Baraga County on the morning of the 26th. Schools throughout the county were on a two-hour delay on the 26th due to the bitter cold.

Cold/Wind Chill, Gogebic

When
January 26, 12:00 AM CST to 11:00 AM CST
Where
Gogebic forecast zone
Reported by
AWOS
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Wind chill values dipped near 30 below zero across much of the county on the morning of the 26th. Schools throughout the county were closed on the 26th due to bitter cold.

Cold/Wind Chill, Menominee

When
January 26, 12:00 AM CST to 11:00 AM CST
Where
Menominee forecast zone
Reported by
AWOS
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Wind chill values were generally in the 25 to 30 below zero range across much of the county on the morning of the 26th. Schools throughout the county were closed on the 26th due to the bitter cold.

Cold/Wind Chill, Iron

When
January 26, 12:00 AM CST to 12:00 PM CST
Where
Iron forecast zone
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Wind chill values were generally in the 25 to 30 below zero range across much of the county on the morning of the 26th. Schools throughout the county were on a 2-hour delay on the 26th due to the bitter cold.

Cold/Wind Chill, Dickinson

When
January 26, 12:00 AM CST to 11:00 AM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Wind chill values dipped as low as 25 below zero on the morning of the 26th. Schools throughout the county were on a two-hour delay on the 26th due to the bitter cold.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005710, 1005711, 1005713, 1005715, 1005717, 1005705, 1005706, 1005709, 1005720.